Mental health: Stopping and re-starting medicines

Last updated: Thursday, June 16, 2016

1. Stopping


© Crown copyright 2017
Most antidepressants have been reported to cause a ‘discontinuation syndrome’ when stopped abruptly or if a few doses are missed. It is important to realise that the majority of patients are not affected. However, paroxetine and other drugs with a short half-life seem particularly likely to cause this problem. Note that the term ‘withdrawal’ is less preferred by some experts due to its association with drugs of abuse.

Symptoms usually appear within a few days of discontinuing therapy and they are often mild and self-limiting. For example, sudden discontinuation of paroxetine can cause symptoms such as dizziness, sensory disturbances (e.g. electric shock sensations), sleep disturbance, agitation or anxiety, nausea, tremor, confusion, sweating, headache, diarrhoea, and palpitations. For some patients, these reactions may be severe and long-lasting, making it difficult to stop treatment.

If left untreated, symptoms should resolve within several days to weeks, but may be minimised by slowly tapering the drug over about 4 weeks. An exception to this rule is fluoxetine which when taken at doses of 20mg per day or less may be stopped abruptly, although higher doses require tapering. Regardless of this, all antidepressants should be stopped abruptly if they are suspected of causing a serious side effect (e.g. an arrhythmia). A discontinuation syndrome may also occur in neonates born to mothers who have been taking antidepressants close to delivery.

Questions about stopping antipsychotics completely are less common, but the same principles of tapering apply, to avoid discontinuation symptoms and a relapse or rebound of the patient’s symptoms.

2. Re-starting


© Crown copyright 2017
You might be asked about when and how to restart psychiatric medicines after a temporary discontinuation, such as if the patient has suffered a serious side effect, taken an overdose or been non-compliant.

For some medicines, the product manufacturer gives specific advice (e.g. clozapine) but in most cases such guidance is lacking. In these situations, you will usually need to consider the clinical condition of the patient, the length of time the patient has been without therapy, and the side effect and pharmacokinetic profile of the medicine. A patient who has been without medication for more than a few days may need to be initiated on therapy again ‘from scratch’.

For example, you might be asked about a patient with schizophrenia who has forgotten to take their quetiapine for a week. Re-starting the patient on a dose similar to their old maintenance dose seven days ago risks side effects such as postural hypotension because the amount of drug left in the system will be low. However, if you treat the patient with the low doses usually used to initiate therapy it will take longer to control the patient’s symptoms. You will need to balance safety (side effects and ability to monitor patient) versus his clinical condition (severity of symptoms, dangers to himself and others). Where you set this balance will be affected by where the patient is being treated (e.g. home vs inpatient).